Get your Health question answered in 3 easy steps

197 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is Omnacortil safe to take for semi acute thyroditis?

Answered by
Dr.
Dr. Deepika Patil

General Surgeon

Practicing since :2008

Answered : 745 Questions

default
Posted on Tue, 19 Aug 2014 in Thyroid Problem and Hormonal Problems
Question: Sir,
I am a diabetic and have been diagnosed with Semi Acute Thyrodities about 6 weeks back. Since I was not getting much relief, my doctor has stared with Omnacortil-60 mg. I'm really afraid of taking steroids because of side effects.

Can you please suggest if this is a right treatment or I may avoid this and allow the desease to settle by itself. Will steroid have to be taken for long period and if yes the potential hazards. Please guide me. I've also started taking additonal dose of insulin to keep the Sugar level under control
doctor
Answered by Dr. Deepika Patil 1 hour later
Brief Answer:
see below answer

Detailed Answer:
Hi,

Welcome to HealthcareMagic .

If such a patient comes to me I usually advice steriod in following condition
-severe pain which is not controlled by ibuprofen/naproxen/narcotics.
-steriods are given for extreme cases.


If at all I advice steroids it would start with 15-20 mg and then taper it over a period of 2 months.

I would suggest you to reconsult your doctor and discuss regarding need for such a high dose. As thyroiditis settles itself in majority over one year or so with permanent hypothroidism in some.

If you start with 60 mg it may take long time to taper and end. Yes they have hazards and many complications . More common which may occur to you are low immunity leading to frequent infection, masking of hyperthyroid symptoms, difficulty in control of sugar levels etc.

Hope I have answered your query . If any further queries are there I would love to help.

Regards
Dr.Deepika Patil
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Deepika Patil 1 hour later
Hello Dr. XXXXXXX

Thanks for your prompt reply. Having started Omnacortil-60 mg only yesterday i.e. having taken only 2 dosage - do you still recommed either stopping it further or faster taper off?

My pain was not totally unbearable but I had already taken Ibuprofen for almost 10 days but was still having medium intensity pain which used to even disturb my 5-6 hours of total sleep. I also used to get fever everyday in the range of 99.C. in the last 1 week and earlier it used to go upto 100.C to 102.C even.

Can I either stop Omnacortil-60 immediately or go for a faster taper off- Please suggest. Should I also follow any diet restrictions also? I've been advised to avoid common salt and taking general diabetic diet.

Thanks and regards
XXXXXXX XXXXXXX


doctor
Answered by Dr. Deepika Patil 52 minutes later
Brief Answer:
continue the steroid tablets

Detailed Answer:
Hi Sir,

As your pain is a little on the higher side and there has been fever also, so continue with the same dose as you have already started it.

Take it as prescribed. And I guess as your pain will subside, your doctor will start tapering the drug in 7-10 days. A month long of steroids in tapering dose will not harm you in any way.

Regarding the diet it mainly depends on your thyroid hormone level. If your thyroid hormone level is low then avoid intake of following foods like cabbage,cauliflower, spinach, beans etc. If your thyroid level is more the same food needs be taken. These food mainly helps in reducing thyroid hormone level.

Irrespective of thyroid hormone level you should avoid caffiene and alcohol . Avoid iron supplements in the form of tablets or foods like jaggery etc

For good functioning of thyroid you need to take faxseed or its oil, high protein diet like cereals , chicken, soya etc. Take Multivitamin in the form of tablet or fresh fruits . Continue salt and sugar free diet.

Hope I have been helpful.

Regards,
Dr. Deepika Patil
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Medical Topics ,  

Recent questions on  Severe pain

doctor1 MD

Hi, My husband has pus filled pimples in the backside of his head. He has very oily hair. We have observed that they come up whenever he has sweets or his hair becomes very oily. They usually come and go very frequently. It has been like this for...

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work after 4 attempts and they have prescribed him various medications to control the rate of the heart. We...

doctor1 MD

I have a severe pain in my right arm, actually in the muscle, upper arm... also started as a long standing fibromyalgia pain for years in shoulder ... this is different and far more painful... it is like the muscle, nerves, etc. are all affected....

doctor1 MD

If I might have had a heart attack 4 nights ago, should I go to emergency now? I have an appointment to see my doctor in 3 weeks. I'm 52 yr old woman, no family heart history, fit, excellent health (blood pressure, cholesterol excellent) but woke wed night with severe crushing pain started centre of chest then felt under my breasts for about 30-45 minutes whether i laid down, stood up walked around it was like a tight rubber band. Is it too late to get checked out asap? 52yrs old female..5'5", 130pounds, healthy.

doctor1 MD

Hello, my dr. Is out of of office for next week. Medical imaging called me to tell me that they picked up a 22 mm cyst on my left ovary . And a small umbilical hernia . I ma having having extreme pain on my left lower side and I just started a period again after just having one less then 2 weeks ago. My pain level is becoming pretty unbearable. Should I go to ER?

doctor1 MD

I HAD A THALAMUS STROKE IN SEPTEMBER. IT HAS LEFT ME WITH NEUROPATHY ON MY LEFT SIDE FROM MY SCALP TO THE BOTTOM OF MY FOOT, HAND BEING THE WORST. Since October I have been experiencing tremors in my left leg and foot and now on my right side. I was hospitalized in October and November for this and they can't find out why this happens. Is this part of my stroke and something like nuculi were affected. Will this go away?

doctor1 MD

Hello, my name is Michael Boswell. I am a 22 year old part-time student living with my mother. I am writing because I have been to one gastroenterologist before, and they couldn t quite seem to find the answers I m looking for. At the age of 16, I started taking a weight lifting supplement ( creatine pill form) and the day I took 4 of them like what was told on the back of the bottle, I could already tell I wasn t able to hold in my urine, I couldn t even sit down for my football meeting because I had to go to the bathroom to urinate. I then struggled for 2 years through the remainder of High School with severe chronic pain , I went and saw my family doctor who then told me to go see a specialist, and I had two colonscopies and endoscopy done. The gastroenterologist agreed there was something causing my irritation, but couldn t figure out what it was. I had blood work done, and everything came back for Crohns Disease , and they then labeled me with IBS. I m asking for help because I m at a dead end, I still suffer EVERY day with some sort of symptom, whether it be irritation and pain in my stomach, or when I feel a Bowel Movement coming on the urgency that I have because I know I will not be able to hold it in...the medication they had given me worked, but with other symptoms arising. I was prescribed Hyosyamine ER 0.375 MG, and Paroxetine HCL 20 MG. I took them as told on the bottle, and I would RARELY have a BM through the week, but instead I would have one full day (Saturday) of me having to sit on the toilet. I have read that there are no cures, which is very discouraging, this disease or whatever you want to call it, has taken the happiness and normality out of my life, and has replaced it with anger and no hope. I am hoping there is someone that can please help me...